By: Nathan Trustman, PharmD Candidate c/o 2014, AMSCOP at LIU
The antibiotic class known as the fluoroquinolones is widely used in both outpatient and inpatient settings. They provide bactericidal effects by inhibiting DNA gyrase and topoisomerase IV enzymes in bacteria. The systemic agents that are most commonly used in clinical practice include ciprofloxacin, levofloxacin, and moxifloxacin. All of these agents penetrate into the lungs, soft tissues, bones, and urinary tract (with the exception of moxifloxacin, which does not concentrate well in the urine), to effectively fight bacterial infections. Common side effects include gastrointestinal effects (e.g. nausea, vomiting, diarrhea), headache, and skin rashes, while less common but more dangerous adverse events include QTc prolongation, seizures, and tendonitis.1 Another serious adverse effect linked to the quinolone class is dysglycemia (either hyper- or hypoglycemia). Fluoroquinolones are thought to cause hypoglycemia by binding and inhibiting ATP-sensitive potassium channels of the beta-cells in the pancreas, leading to an increase in insulin secretion.2,3 Hyperglycemia, on the other hand, may be secondary to a quinolone-induced release of histamine and epinephrine, and a decrease in serum insulin concentration.2 Much research has been performed to evaluate the specific effects of moxifloxacin on blood glucose levels.
Moxifloxacin was FDA-approved in 1999 for the treatment of acute bacterial sinusitis, community acquired pneumonia, and infections of the skin and soft tissues.1 As previously discussed, dysglycemia is a quinolone class effect and moxifloxacin is no exception. A study by Chou HW et al. compared the outpatient use of various antibiotics (including ciprofloxacin, levofloxacin, and moxifloxacin) and the incidence of hospitalizations due to dysglycemia. An episode of dysglycemia was considered related to antibiotic use if it occurred within 30 days after the first dose. The results revealed an association between moxifloxacin use and a significantly higher risk of hypoglycemia (adjusted odds ratio (AOR), 2.13; 95% CI, 1.44-3.14) and hyperglycemia (AOR, 2.48; 95% CI, 1.50-4.12) compared to a macrolide control. Additionally, the moxifloxacin-related hypoglycemia rate was higher in patients receiving insulin (AOR, 2.28; 95% CI, 1.22-4.24).4
Case reports have also been published describing moxifloxacin as the culprit of dysglycemia episodes. In one case report, a 66 year old diabetic male was treated with moxifloxacin 400 mg IV daily for a suspected pneumonia. Approximately 16 hours after the moxifloxacin dose, the patient developed tremors and sweating. The patient’s blood glucose level had dropped to 58 mg/dL. The patient was treated with 10% dextrose IV, but the blood glucose levels did not improve over the next 3 days. However, once moxifloxacin was discontinued on the fourth day, the patient’s blood glucose level improved within the next 24 hours.3
Dysglycemia may occur more readily with quinolones in comparison to other antibiotic agents.4, 5 However, whether moxifloxacin causes a higher incidence of dysglycemia compared to other quinolones remains unclear. The risk may be lower with ciprofloxacin, but the clinical significance of this finding is unknown.4, 5 Elderly patients with diabetes who are being treated with insulin and/or a sulfonylurea are at an increased risk of hypoglycemic episodes secondary to quinolone use.2,3 This is an adverse effect that pharmacists should be aware of when dispensing and counseling patients on these agents. Pharmacists can help educate physicians about the risk of fluoroquinolone-induced dysglycemia and, if warranted, recommend alternative options especially for the diabetic patient population.
- Culley CM, Lacy MK, Klutman N, Edwards B. Moxifloxacin: clinical efficacy and safety. Am J Health Syst Pharm. 2001 Mar 1;58(5):379-88.
- Ishiwata Y, Takahashi Y, Nagata M, Yasuhara M. Effects of moxifloxacin on serum glucose concentrations in rats. Biol Pharm Bull. 2013;36(4):686-90.
- Singal DK, Mittal A, Prakash A. Recurrent episodes of hypoglycemia induced by moxifloxacin. Indian J Pharmacol. 2013 May;45(3):301-2.
- Chou HW, Wang JL, Chang CH, Lee JJ, Shau WY, Lai MS. Risk of severe dysglycemia among diabetic patients receiving levofloxacin, ciprofloxacin, or moxifloxacin in Taiwan. Clin Infect Dis. 2013 Aug 14.
- Aspinall SL, Good CB, Jiang R et al. Severe dysglycemia with the fluoroquinolones: a class effect? Clin Infect Dis. 2009 Aug 1;49(3):402-8.